Hail, Marion
- When
- June 4, 3:25 PM CST
- Where
- Marion County, Hillsboro
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.350, -97.200
A few strong to severe thunderstorms affected east-central Kansas during the late afternoon hours on the 4th, producing marginally severe hail across Marion county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A few strong to severe thunderstorms affected east-central Kansas during the late afternoon hours on the 4th, producing marginally severe hail across Marion county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 4, 1:58 PM CST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 258 PM CDT SAT JUN 4 2011 .DISCUSSION... TONIGHT: FAIRLY STAGNANT WEATHER PATTERN. UPPER LEVEL HIGH PRESSURE RIDGE CENTERED OVER THE SOUTHEAST U.S. TO THE WEST....AN UPPER LEVEL STORM SYSTEM MOVING ONTO THE CALIFORNIA COAST. BETWEEN THESE 2 SYSTEMS...SUB-TROPICAL MOISTURE RIDING UP FROM THE SOUTHERN ROCKIES INTO THE CENTRAL PLAINS....WITH A BAND OF MID- LEVEL MOISTURE EVIDENT FROM NORTHEASTERN NEW MEXICO...ACROSS NORTHERN KANSAS AND NEBRASKA EASTWARD INTO THE EASTERN GREAT LAKES. THE MID LEVEL MOISTURE COMBINED WITH A COLD FRONT THAT EXTENDED ACROSS CENTRAL KANSAS INTO NORTHERN MISSOURI AND AFTERNOON HEATING WILL BE THE FOCUS FOR A FEW SHOWERS AND THUNDERSTORMS MAINLY NORTH OF A HUTCHINSON TO MARION LINE THIS AFTERNOON AND INTO THIS EVENING. THINK THE CHANCES FOR ANY THUNDERSTORMS WILL WANE A FEW HOURS AFTER SUNSET SINCE THE MID- LEVEL SUPPORT IS JUST NOT THAT STRONG. SUNDAY THROUGH WEDNESDAY: NO SIGNIFICANT DAY TO DAY CHANGES ANTICIPATED. UPPER LEVEL RIDGE WILL CONTINUE TO DOMINATE THE SOUTHEASTERN THIRD OF THE U.S. WITH A LOW PRESSURE TROF THROUGH THE WESTERN U.S. AND SOUTHWEST FLOW FROM THE SOUTHERN ROCKIES INTO THE NORTHERN PLAINS. TEMPERATURES WILL CONTINUE TO BE MORE LIKE LATE JULY INTO AUGUST RATHER THAN EARLY JUNE WITH HIGHS IN THE 90S AND LOWS AROUND 70. DON'T SEE MUCH HOPE FOR PRECIPITATION AS THE MAIN ENERGY WILL STAY TO THE WEST AND NORTH WHERE THE SUBTROPICAL MOISTURE IS MORE PRONOUNCED. WILL REMAIN BREEZY AS THE SOUTHWEST FLOW WILL MAINTAIN THE LEE TROF AND DECENT GRADIENT OVER THE FORECAST AREA. THURSDAY THROUGH SATURDAY: THURSDAY THE UPPER RIDGE BEGINS BREAKING DOWN AS THE UPPER TROF MOVES EAST TOWARD THE GREAT BASIN REGION. MODELS ARE CONSISTENT WITH TAKING A FRONTAL BOUNDARY AND MOVING IT TOWARD CENTRAL KANSAS WITH CHANCES OF THUNDERSTORMS FOR THAT AREA INTO THURSDAY THEN SPREADING THOSE CHANCES INTO SOUTHEAST KANSAS BY FRIDAY MORNING. FOR FRIDAY AND INTO SATURDAY THE SURFACE BOUNDARY STAYS IN THE AREA BUT BEYOND THAT NOT MUCH IN THE WAY OF ANY STRONG DYNAMICS. WITH THE BOUNDARY IN THE AREA WILL MAINTAIN SOME SMALL POPS ESPECIALLY IN OUR WESTERN COUNTIES BUT CONFIDENCE IS NOT HIGH FOR MEASURABLE RAINFALL TO OCCUR. .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION FORECAST CONCERN WILL BE SHOWERS OVER CENTRAL KS THIS AFTERNOON THROUGH THE EVENING HOURS. WEAK COLD FRONT EXTENDS FROM NORTHEAST KS INTO THE WEST CENTRAL PORTION OF THE STATE. MEANWHILE DIRTY SW MID AND UPPER FLOW REMAINS OVER THE HIGH PLAINS WITH WATER VAPOR IMAGERY SHOWING NUMEROUS WEAK IMPULSES EMBEDDED INTO THE FLOW. THIS WILL CONTINUE TO RESULT IN SOME SHOWERS OVER CENTRAL KS WITH BASES GREATER THAN 10,000FT. AT THIS TIME FEEL THAT THE EXTENSIVE MID AND HIGH CLOUDS SHOULD KEEP THE AIRMASS CAPPED ALONG THE SURFACE BOUNDARY FOR THE REMAINDER OF THE AFTERNOON. THEREFORE CONFIDENCE IS HIGH THAT VFR CONDITIONS WILL REMAIN OVER THE FORECAST AREA THROUGH THIS TAF PERIOD AND LIKELY LONGER. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 71 100 71 98 / 10 0 0 0 HUTCHINSON 69 99 70 98 / 10 0 0 0 NEWTON 70 99 71 98 / 10 0 0 0 ELDORADO 71 98 71 98 / 10 0 0 0 WINFIELD-KWLD 71 102 72 98 / 10 0 0 0 RUSSELL 66 97 67 98 / 30 0 0 0 GREAT BEND 67 99 68 98 / 20 0 0 0 SALINA 68 97 69 97 / 20 0 0 0 MCPHERSON 69 99 70 98 / 10 0 0 0 COFFEYVILLE 71 96 72 97 / 10 0 0 0 CHANUTE 71 95 71 96 / 10 0 0 0 IOLA 71 94 71 95 / 10 0 0 0 PARSONS-KPPF 71 96 71 96 / 10 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. && LAWSON/ELDER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 414 PM CDT SAT JUN 4 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-052030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 414 PM CDT SAT JUN 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT MINOR RIVER FLOODING WILL CONTINUE ALONG THE SALINE RIVER AND SALT CREEK IN CENTRAL KANSAS TONIGHT. PLEASE REFER TO THE LATEST RIVER AND AREAL FLOOD WARNINGS FOR ADDITIONAL DETAILS. SCATTERED THUNDERSTORMS ARE POSSIBLE INTO THIS EVENING OVER CENTRAL KANSAS...MAINLY ALONG AND WEST OF A HUTCHINSON TO MARION LINE. A FEW OF THE THUNDERSTORMS MAY BE STRONG WITH BOTH SMALL HAIL AND WINDS AROUND 50 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HEAT INDICES OF 100 TO 104 ARE POSSIBLE IN EXTREME SOUTH-CENTRAL KANSAS SUNDAY AFTERNOON AND IN EXTREME SOUTHEAST KANSAS MONDAY AFTERNOON. WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ALL AREAS THURSDAY NIGHT THEN AGAIN FRIDAY NIGHT MAINLY WEST OF HARPER TO MARION LINE. ACROSS CENTRAL KANSAS A FEW OF THE THUNDERSTORMS WILL BE CAPABLE OF BOTH SMALL HAIL AND WINDS AROUND 50 MPH. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 336 PM CDT SAT JUN 4 2011 KSZ067-042100- RENO- 336 PM CDT SAT JUN 4 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR WESTERN RENO COUNTY... AT 329 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR STAFFORD...OR 21 MILES NORTHEAST OF PRATT...AND MOVING NORTHEAST AT 20 MPH. A FEW WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN. SEVERE WEATHER IS NOT ANTICIPATED. KLEINSASSER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 353 PM CDT SAT JUN 4 2011 KSZ067-042130- RENO- 353 PM CDT SAT JUN 4 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHWEST RENO COUNTY... AT 350 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR SYLVIA...OR 28 MILES WEST OF HUTCHINSON... AND MOVING NORTHEAST AT 20 MPH. A FEW WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH PEA SIZE HAIL. SEVERE WEATHER IS NOT ANTICIPATED. KLEINSASSER
The Wichita radar (KICT), 80 km away, was scanning. The volume nearest the first event began at 21:24 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324475.